I just read a fascinating -- but very sad -- letter to the editor, published in the New England Journal of Medicine this week, titled An Unusual Outbreak of Hypoglycemia.
It seems that early last year, 150 nondiabetic patients were admitted to hospitals in Singapore in less than five months with severe hypoglycemia. For folks with diabetes, hypoglycemia is no big deal, but for the physicians caring for these 150 people without diabetes, it was indeed: 4 of these men died. Yes, men -- all but one of the 150 were men!
What in the world? 150 nondiabetic men in one city with hypoglycemia so severe that 4 deaths occurred? One wonders how long it took the medical community to realize that they had an epidemic; sadly, the letter doesn't discuss the sleuthing that must have occurred to find the cause of the problem: note that the title of the letter doesn't give anything away about what they found. But the letter does describe what they found: the patients had taken illegal sexual-enhancement drugs. These sexual-enhancement drugs included a counterfeit of the prescription drug Cialis (tadalafil) and three herbal preparations (two of which have fascinating names -- but I'll let you find the information in the NEJM article).
And these products were found to be contaminated with a diabetes drug, glyburide.
Glyburide is a sulfonylurea medication, and works by increasing insulin output from the pancreas; it is well-known to both physicians and patients that it can provoke hypoglycemia if a relative overdose is given (which could be either too many pills, or not enough food is eaten, or unexpected vigorous exercise). To endocrinologists, it's also well-known that glyburide given by mistake to non-diabetic patients will result in profound hypoglycemia -- for instance, if a child got into their grandparent's pills and swallowed some, or if a senile nursing home patient were accidentally given someone else's pills.
But why would anyone deliberately adulterate their illegal sex pills with glyburide? Or was it somehow an accident, as the authors were willing to speculate? I'm simply not able to conceive the mindset of these adulterating scoundrels, but agree with the authors' comments: "physicians should be cognizant of this phenomenon when evaluating patients with severe unexplained hypoglycemia...Furthermore, consumers should be informed of the risks associated with these illegally produced drugs."
Let this be a warning: if you or anybody you know are one of those people who buy pills from shady sources (such as overseas Internet pharmacies), and have unexpected side effects, it may be that the pills are counterfeit and were adulterated with whatever medication that some unscrupulous [cussword deleted] had available.